Thunderstorm Wind, Okanogan
- When
- May 3, 1:00 AM PST to 1:10 AM PST
- Where
- Okanogan County, 4.92 mi S of Chesaw
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.880, -119.070
Lost Lake RAWS recorded wind gusts of 62 MPH.
A slow moving Low brought slow moving thunderstorms with hail, wind, and heavy rain. The heavy rains and snow melt caused flooding issues and washouts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving Low brought slow moving thunderstorms with hail, wind, and heavy rain. The heavy rains and snow melt caused flooding issues and washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 2, 8:38 PM PST, 4 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 938 PM PDT Tue May 2 2023 .SYNOPSIS... A more unsettled and active pattern will develop this week, with a chance of showers and thunderstorms each day. Temperatures remain above normal through Thursday, then cool into the 60s Friday and stay closer to average through the weekend. && .DISCUSSION... Convection that fired off over the central Idaho panhandle is slowly moving westward into the Spokane metro area and the Palouse. CAM models suggest that this activity will continue to track westward into the Cascades later tonight before fizzling out around sunrise Wednesday. This is all elevated convection and moving at a decent pace, so hail and flooding aren't expected, although downpours are to be expected as dew points are around 50F. Biggest threat from these storms will be wind gusts. Pullman airport reported a wind gust to 43 mph. RJ && .AVIATION... 06Z TAFS: Showers and thunderstorms will be exiting the Spokane metro area around 06Z and will track westward across the Basin and into the Cascades. Expect most of this activity to remain north of KMWH and KEAT before the storms and showers dissipate around sunrise Wednesday. Wind gusts to 40kts are possible with these storms. Expect a mostly sunny VFR day for Wednesday with light winds. Isolated afternoon/evening thunderstorms are possible but confidence is too low to put in the TAFs. RJ && .PRELIMINARY POINT TEMPS/POPS... Spokane 54 82 54 80 50 57 / 40 10 0 10 60 70 Coeur d'Alene 53 81 53 82 51 59 / 50 10 0 10 60 80 Pullman 52 82 53 73 48 53 / 20 0 10 20 70 80 Lewiston 56 88 57 80 56 62 / 10 0 10 30 70 80 Colville 53 82 50 86 52 67 / 40 10 0 10 50 80 Sandpoint 53 78 53 82 53 64 / 30 10 0 10 60 80 Kellogg 55 79 56 82 54 58 / 50 10 0 20 60 90 Moses Lake 54 86 56 80 52 62 / 10 0 10 10 60 60 Wenatchee 58 84 58 81 54 60 / 10 10 20 20 50 60 Omak 57 83 56 86 57 66 / 30 30 0 10 50 70 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Special Weather Statement
National Weather Service Spokane WA
816 PM PDT Tue May 2 2023
IDZ004-030345-
Central Panhandle Mountains ID-
816 PM PDT Tue May 2 2023
...A strong thunderstorm will impact portions of west central
Shoshone County through 845 PM PDT...
At 816 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mullan, or near Wallace, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osburn, Wallace, and Mullan.
This includes Interstate 90 in Idaho between mile markers 55 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4749 11570 4739 11579 4746 11608 4759 11601
TIME...MOT...LOC 0316Z 111DEG 11KT 4747 11581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
932 PM PDT TUE MAY 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 6 NE HARVARD 46.96N 116.63W
05/02/2023 M69 MPH LATAH ID MESONET
WIND GUST MEASURED AT THE SHOCK RAWS.
ESTIMATED TIME OFF OF RADAR.
&&Special Weather Statement
National Weather Service Spokane WA
934 PM PDT Tue May 2 2023
IDZ001-002-WAZ036-037-030500-
Coeur d'Alene Area ID-Northern Panhandle ID-Spokane Area WA-
Northeast Mountains WA-
934 PM PDT Tue May 2 2023
...A strong thunderstorm will impact portions of west central
Kootenai and east central Spokane Counties through 1000 PM PDT...
At 934 PM PDT, Doppler radar was tracking a strong thunderstorm over
Post Falls, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spokane Valley, Post Falls, Rathdrum, Liberty Lake, Hauser, Otis
Orchards-East Farms, Otis Orchards, Green Acres, Trentwood, State
Line, and Newman Lake.
This includes the following highways...
Interstate 90 in Washington between mile markers 294 and 299.
Interstate 90 in Idaho between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4785 11700 4771 11685 4756 11703 4775 11724
TIME...MOT...LOC 0434Z 051DEG 10KT 4773 11699
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButlerSpecial Weather Statement
National Weather Service Spokane WA
1234 AM PDT Wed May 3 2023
WAZ037-038-030800-
Northeast Mountains WA-Okanogan Highlands WA-
1234 AM PDT Wed May 3 2023
...A strong thunderstorm will impact portions of central Stevens and
east central Ferry Counties through 100 AM PDT...
At 1234 AM PDT, Doppler radar was tracking a strong thunderstorm near
Colville moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kettle Falls, Marcus, and Evans.
This includes U.S. Highway 395 in Washington between mile markers 232
and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4859 11786 4853 11800 4861 11824 4872 11803
TIME...MOT...LOC 0734Z 130DEG 13KT 4860 11800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial Weather Statement
National Weather Service Spokane WA
1249 AM PDT Wed May 3 2023
WAZ038-030815-
Okanogan Highlands WA-
1249 AM PDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern Ferry
County through 115 AM PDT...
At 1249 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sherman Pass moving northwest at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 11854 4863 11858 4866 11873 4876 11862
TIME...MOT...LOC 0749Z 127DEG 5KT 4868 11861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerThe Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
4 flood, 3 thunderstorm wind, 2 debris flow. Local standard time, as filed.
Lost Lake RAWS recorded wind gusts of 62 MPH.
Buzzard Lake Road closed from a mudslide on Neville Ridge. No rainfall reports in the area. Increased snow melt and rain showers likely cause of debris flow.
Broadway Street Bridge is closed due to water from North Fork Salmon Creek flowing over it. photos/videos from emergency manager. 5/4/23. Snow melt combined with near quarter of an inch of rain contributed to creek rise.
Loup Loup Canyon road closed at rock lake road due to rocks and debris on the roadway. Raws located at 48.41361, -119.77361 did not record any precip.
Bonaparte Lake Road is impassable at MP 2.1 due to roadway washout. Time of report is when noticed.
The Weeman Bridge in Mazama had water running over top.
Social media reports of strong winds and minor damage to trees and property near and north of curlew. Damaged tree branches have a 3 inch plus diameter. Time and location estimated based on radar.
Gust front from thunderstorm blew tree into house and powerlines. Minor structure damage occurred to house.
Heavy rain of 0.40 of an inch and snow melt caused a partial washout of roadway and debris flow into nearby state park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104018, 1104073, 1104798, 1104089, 1104899, 1104099, 1104095, 1104797, 1104938.